Alert archive / Kansas / Red Flag Warnings in 2010

Red Flag Warning 12, NWS Goodland, KS

October 27, 201013 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado; Dundy County, Hitchcock County, Red Willow County, Nebraska

NWS Goodland, KS issued this red flag warning at Oct 27, 2010, 4:46 AM CDT for 13 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado; Dundy County, Hitchcock County, Red Willow County, Nebraska. It took effect at Oct 27, 2010, 11:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 27, 2010, 4:46 AM CDT (09:46 UTC)
In effect from
Oct 27, 2010, 11:00 AM CDT
Expired
Oct 27, 2010, 7:00 PM CDT
In force
8 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Gove County, KS, Graham County, KS, Greeley County, KS, Logan County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 40 km from the middle of the area, began a volume at 09:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 9.8 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2010-10-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2010-10-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2569 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

225 
WWUS83 KGLD 270946
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
346 AM MDT WED OCT 27 2010

...RED FLAG CONDITIONS EXPECTED TODAY ACROSS THE TRI-STATE AREA...

.STRONG NORTHWEST WIND COMBINED WITH LOW RELATIVE HUMIDITY WILL
CREATE RED FLAG CONDITIONS IN THE FIRE WEATHER ZONES ACROSS THE
TRI-STATE AREA TODAY INTO EARLY THIS EVENING.

COZ252>254-KSZ001>004-013>016-027>029-041-042-NEZ079>081-280000-
/O.UPG.KGLD.FW.A.0006.101027T1600Z-101028T0000Z/
/O.NEW.KGLD.FW.W.0012.101027T1600Z-101028T0000Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
346 AM MDT WED OCT 27 2010 /446 AM CDT WED OCT 27 2010/

...RED FLAG WARNING IN EFFECT FROM 10 AM MDT /11 AM CDT/ THIS
MORNING TO 6 PM MDT /7 PM CDT/ THIS EVENING FOR GUSTY WINDS AND
LOW HUMIDITY FOR FIRE ZONES 001...002...003...004...013...014...
015...016...027...028...029...041...042...079...080...081...252...
253 AND 254...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 10 AM MDT /11 AM CDT/ THIS
MORNING TO 6 PM MDT /7 PM CDT/ THIS EVENING. THE FIRE WEATHER
WATCH IS NO LONGER IN EFFECT. 

STRONG NORTHWEST WIND FROM 20 TO 35 MPH WITH GUSTS TO 45 MPH WILL
DEVELOP BY MID MORNING AND CONTINUE THROUGH THE AFTERNOON. WINDS
WILL DECREASE AFTER SUNSET.

RELATIVE HUMIDITY WILL FALL BELOW 20 PERCENT BY MID DAY WITH
VALUES REACHING 15 PERCENT BY EARLY AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$


HTTP://WEATHER.GOV/GOODLAND
2 follow-up statements
429 
WWUS83 KGLD 271805
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
1205 PM MDT WED OCT 27 2010

...RED FLAG CONDITIONS EXPECTED TODAY ACROSS THE TRI-STATE AREA...

.STRONG NORTHWEST WIND COMBINED WITH LOW RELATIVE HUMIDITY WILL
CREATE RED FLAG CONDITIONS IN THE FIRE WEATHER ZONES ACROSS THE
TRI-STATE AREA TODAY INTO EARLY THIS EVENING.

COZ252>254-KSZ001>004-013>016-027>029-041-042-NEZ079>081-280000-
/O.CON.KGLD.FW.W.0012.000000T0000Z-101028T0000Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1205 PM MDT WED OCT 27 2010 /105 PM CDT WED OCT 27 2010/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT /7 PM CDT/
THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE ZONES
001...002...003...004...013...014...015...016...027...028...029...
041...042...079...080...081...252...253 AND 254...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT /7 PM CDT/
THIS EVENING. 

STRONG NORTHWEST WIND FROM 20 TO 50 MPH WITH GUSTS UP TO 55 MPH
WILL CONTINUE THROUGH THE AFTERNOON. WINDS WILL DECREASE AFTER
SUNSET.

RELATIVE HUMIDITY WILL FALL BELOW 15 PERCENT DURING THE AFTERNOON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

HTTP://WEATHER.GOV/GOODLAND
370 
WWUS83 KGLD 272019
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
219 PM MDT WED OCT 27 2010

...RED FLAG CONDITIONS EXPECTED TODAY ACROSS THE TRI-STATE AREA...

.STRONG NORTHWEST WIND COMBINED WITH LOW RELATIVE HUMIDITY WILL
CREATE RED FLAG CONDITIONS IN THE FIRE WEATHER ZONES ACROSS THE
TRI-STATE AREA TODAY INTO EARLY THIS EVENING.

COZ252>254-KSZ001>004-013>016-027>029-041-042-NEZ079>081-280000-
/O.CON.KGLD.FW.W.0012.000000T0000Z-101028T0000Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
219 PM MDT WED OCT 27 2010 /319 PM CDT WED OCT 27 2010/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT /7 PM CDT/
THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE ZONES
001...002...003...004...013...014...015...016...027...028...029...
041...042...079...080...081...252...253 AND 254...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT /7 PM CDT/
THIS EVENING. 

STRONG NORTHWEST WIND FROM 20 TO 40 MPH WITH GUSTS UP TO 55 MPH
WILL CONTINUE THROUGH THE AFTERNOON. WINDS WILL DECREASE AFTER
SUNSET.

RELATIVE HUMIDITY WILL FALL BELOW 15 PERCENT DURING THE
AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$


HTTP://WEATHER.GOV/GOODLAND

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Oct 27, 3:35 AM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Oct 27, 3:35 AM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
235 AM MDT WED OCT 27 2010

.DISCUSSION...
233 AM MDT WED OCT 27 2010

UPPER FLOW WILL BE NORTHWEST TODAY AND TONIGHT WITH A RIDGE OVER THE
WEST CONUS. THE RIDGE WILL MOVE INTO THE ROCKIES THURSDAY AND FRIDAY.
SURFACE HIGH PRESSURE WILL MOVE INTO NORTHWEST KANSAS TODAY AND
THURSDAY. A TROUGH WILL MOVE INTO EASTERN COLORADO THURSDAY NIGHT
AND THEN MOVE EAST FRIDAY NIGHT.

POPS WILL BE NIL THROUGH FRIDAY NIGHT. SUBSIDENCE AND LACK OF
MOISTURE WILL BE THE LIMITING FACTORS.

THE SURFACE GRADIENT WILL REMAIN TIGHT UNTIL LATE WEDNESDAY
AFTERNOON. SURFACE WINDS WILL EASILY MOVE INTO WIND ADVISORY LEVELS
BY MID MORNING WITH GUST POTENTIAL NEAR THE TOP END OF WIND ADVISORY
ESPECIALLY NEAR MCK WHERE GUSTS TO 55 MPH ARE NOT OUT OF THE
QUESTION. CURRENT AREA OF THE WIND ADVISORY LOOKS GOOD WITH
SOUTHWEST COUNTIES LEFT OUT WHERE WIND SHOULD REMAIN BELOW ADVISORY
LEVELS.

WIND SPEEDS WILL SURPASS RED FLAG CRITERIA IN THE ENTIRE FA. NAM
DEWPOINTS ARE FORECAST TO BE IN THE LOW TEENS AND AND UPPER SINGLE
DIGITS. THESE DEWPOINTS AND TEMPERATURES IN THE MID/UPR 50S YIELD RH
VALUES AOB 15 PERCENT SOUTH OF INTERSTATE 70 AND 15 TO 20 PERCENT
NORTH. GFS DEWPOINTS ARE A COUPLE OF DEGREES LOWER THAN THE NAM BUT
THE RUC IS SLIGHTLY ABOVE NAM DEWPOINTS FOR THE NORTH. WINDS WILL BE
STRONGER IN THE NORTH WHICH IS ENOUGH OF A JUSTIFICATION FOR A RED
FLAG WARNING THERE WITH RH CLOSE ENOUGH TO 15 PERCENT. PLAN TO GO
AHEAD WITH A RED FLAG WARNING TO REPLACE THE CURRENT WATCH FOR THE
ENTIRE FA

00Z MET/MAV MODEL GUIDANCE HAVE MIN TEMPERATURES FOR TONIGHT THAT
SHOULD BRING THE GROWING SEASON TO AN END. A CLEAR SKY AND LIGHT
NORTHWEST WIND SHOULD HELP TEMPERATURES FALL BELOW FREEZING INTO THE
20S FOR SEVERAL HOURS PAST 06Z. PLAN TO LET THE DAYSHIFT ISSUE THE
FREEZE WARNING FOR TONIGHT FOR SEVERAL REASONS. FIRST OF THERE IS A
FREEZE WARNING ONGOING FOR THIS MORNING AND IF SOME ZONES ACTUALLY
FREEZE THEY WILL NOT NEED TO BE INCLUDED IN THE HIGHLIGHT TONIGHT.
SECONDLY...THERE ARE ALREADY 3 HEADLINES IN EFFECT FOR THE CWA AND
ISSUING A FOURTH ONE WOULD ONLY COMPLICATE MATTERS.

MAX TEMPERATURES TODAY WILL SEEM COOL WITH READINGS EXPECTED IN THE
MID/UPR 50S. 850MB TEMPERATURES INDICATE A WARMING TREND
THURSDAY/FRIDAY. MAX TEMPERATURES SHOULD RISE INTO THE LOWER 60S
THURSDAY AND INTO THE LOWER 70S FRIDAY. MIN TEMPERATURES WEDNESDAY
NIGHT WILL MODERATE BACK INTO THE LOWER 30S AND THE MID/UPR 30S
FRIDAY NIGHT.

FS
&&

.AVIATION...
1111 PM MDT TUE OCT 26 2010

FOR THE 06Z TAFS...VFR CONDITIONS WILL PREVAIL THROUGH THE VALID
PERIOD. KGLD VAD PROFILE AND MODEL DATA INDICATING THAT ALTHOUGH
SURFACE WINDS HAVE WEAKENED WITH DECOUPLING THAT STRONGER WINDS
PERSIST JUST A COUPLE OF HUNDRED FEET OFF THE SURFACE SO HAVE
INCLUDED WIND SHEAR THROUGH THE REMAINDER OF THE NIGHT. SURFACE
WINDS WILL INCREASE AGAIN AFTER SUNRISE AND CONTINUE TO BE GUSTY
THROUGH THE AFTERNOON.

024
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...RED FLAG WARNING FROM 10 AM MDT /11 AM CDT/ THIS MORNING TO 6 PM
     MDT /7 PM CDT/ THIS EVENING FOR KSZ001>004-013>016-027>029-
     041-042.

     FREEZE WARNING UNTIL 8 AM MDT /9 AM CDT/ THIS MORNING FOR KSZ001-
     002-013-014-027-028-041-042.

     WIND ADVISORY FROM 8 AM MDT /9 AM CDT/ THIS MORNING TO 6 PM MDT
     /7 PM CDT/ THIS EVENING FOR KSZ001>004-013>016-027>029.

NE...RED FLAG WARNING FROM 10 AM MDT /11 AM CDT/ THIS MORNING TO 6 PM
     MDT /7 PM CDT/ THIS EVENING FOR NEZ079>081.

     FREEZE WARNING UNTIL 8 AM MDT /9 AM CDT/ THIS MORNING FOR NEZ079-
     080.

     WIND ADVISORY FROM 8 AM MDT /9 AM CDT/ THIS MORNING TO 6 PM MDT
     /7 PM CDT/ THIS EVENING FOR NEZ079>081.

CO...RED FLAG WARNING FROM 10 AM THIS MORNING TO 6 PM MDT THIS
     EVENING FOR COZ252>254.

     FREEZE WARNING UNTIL 8 AM MDT THIS MORNING FOR COZ090>092.

     WIND ADVISORY FROM 8 AM THIS MORNING TO 6 PM MDT THIS EVENING
     FOR COZ090-091.

&&
Hazardous weather outlook, Oct 26, 4:18 PM CDT, 12 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
318 PM MDT TUE OCT 26 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271300-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
318 PM MDT TUE OCT 26 2010 /418 PM CDT TUE OCT 26 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CRITICAL FIRE WEATHER CONDITIONS WILL IMPROVE THROUGH LATE
AFTERNOON AS WINDS BEGIN TO DECREASE AND HUMIDITIES RISE. WHILE
CONDITIONS WILL IMPROVE THROUGH THE EVENING...OUTDOOR BURNING SHOULD
CONTINUE TO BE AVOIDED.

TEMPERATURES WILL ONCE AGAIN DROP INTO THE MID TO UPPER 20S ACROSS
PORTIONS OF EASTERN COLORADO AND PARTS OF NORTHWEST KANSAS. A HARD
FREEZE IS POSSIBLE MAINLY WEST OF A WRAY TO LEOTI LINE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG NORTHWEST WINDS ARE EXPECTED ACROSS PORTIONS OF THE
CENTRAL HIGH PLAINS AGAIN ON WEDNESDAY. NORTHWESTERLY WINDS OF 25
TO 40 MPH ARE POSSIBLE...WITH A FEW GUSTS UP TO 55 MPH POSSIBLE
ACROSS SOUTHWEST NEBRASKA. THE STRONG WINDS COMBINED WITH VERY DRY
AIR WILL BRING THE THREAT FOR EXTREME FIRE DANGER ACROSS THE TRI
STATE AREA.

CLEAR SKIES AND LIGHT WINDS WEDNESDAY NIGHT AND EARLY THURSDAY
MORNING WILL LIKELY PRODUCE A WIDESPREAD HARD FREEZE AS OVERNIGHT
LOWS DIP INTO THE LOWER AND MIDDLE 20S.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

JRM

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 26, 8:54 PM CDTFreeze WarningGLDCheyenne, Greeley, Logan, Rawlins, Sherman, Thomas and 2 more12 hr
Oct 27, 10:50 AM CDTFreeze WarningGLDCheyenne, Decatur, Gove, Graham, Norton, Rawlins and 1 more22 hr

Nearby

Red Flag Warnings in Kansas, 2010Red Flag Warnings in Colorado, 2010Red Flag Warnings in Nebraska, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.